Is is possible to suddenly stop taking antidepressants?

Patient

Q: My family doctor switched my anti-depressants. He had me stop taking the Celexa cold turkey, take a day break then start the Effexor. Would this cause me to have any withdrawal symptoms?

Doctor

A:   Citalopram is an SSRI antidepressant drug. Tapering of the drug is recommended due to development of discontinuation syndrome if the drug is suddenly stopped. The symptoms experienced are dizziness, confusion, tremors, nausea , vomiting, tremors and vertigo.I would suggest that you talk to your doctor regarding the problem of sudden withdrawal of the drug.

Related Q&A

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews